Alert archive / Michigan / Beach Hazards Statements in 2022

Beach Hazards Statement 1, NWS Grand Rapids, MI

May 26, 20226 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at May 26, 2022, 3:28 PM EDT for 6 counties in Michigan. It took effect at May 27, 2022, 2:00 AM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
May 26, 2022, 3:28 PM EDT (19:28 UTC)
In effect from
May 27, 2022, 2:00 AM EDT
Expired
May 28, 2022, 2:00 AM EDT
In force
24 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

053 
WHUS43 KGRR 261928
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
328 PM EDT Thu May 26 2022

MIZ037-043-050-056-064-071-270330-
/O.NEW.KGRR.BH.S.0001.220527T0600Z-220528T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
328 PM EDT Thu May 26 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 AM EDT FRIDAY THROUGH
LATE FRIDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From 2 AM EDT Friday through late Friday night.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers. Currents will be
  especially strong on the north side of north piers.

* ADDITIONAL DETAILS...Water temperatures in the lower 50s can 
  cause hypothermia in as little as a hour, be very careful if 
  you go in the water without a wet suite.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
6 follow-up statements
650 
WHUS43 KGRR 270248
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1048 PM EDT Thu May 26 2022

MIZ037-043-050-056-064-071-271100-
/O.CON.KGRR.BH.S.0001.220527T0600Z-220528T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1048 PM EDT Thu May 26 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT FRIDAY
THROUGH LATE FRIDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From 2 AM EDT Friday through late Friday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers. Currents will be 
  especially strong on the north side of north piers.

* ADDITIONAL DETAILS...Water temperatures in the lower 50s can
  cause hypothermia in as little as a hour, be very careful if you
  go in the water without a wet suit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
794 
WHUS43 KGRR 270750
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
350 AM EDT Fri May 27 2022

MIZ037-043-050-056-064-071-271600-
/O.CON.KGRR.BH.S.0001.000000T0000Z-220528T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
350 AM EDT Fri May 27 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers. Currents will be 
  especially strong on the north side of north piers.

* ADDITIONAL DETAILS...Water temperatures in the lower 50s can
  cause hypothermia in as little as a hour, be very careful if you
  go in the water without a wet suit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
860 
WHUS43 KGRR 271513
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1113 AM EDT Fri May 27 2022

MIZ037-043-050-056-064-071-272315-
/O.CON.KGRR.BH.S.0001.000000T0000Z-220528T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1113 AM EDT Fri May 27 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers. Currents will be 
  especially strong on the north side of north piers.

* ADDITIONAL DETAILS...Water temperatures in the lower 50s can 
  cause hypothermia in as little as a hour, be very careful if 
  you go in the water without a wet suit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
166 
WHUS43 KGRR 271932
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
332 PM EDT Fri May 27 2022

MIZ037-043-050-056-064-071-280345-
/O.CON.KGRR.BH.S.0001.000000T0000Z-220528T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
332 PM EDT Fri May 27 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT
SATURDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers. Currents will be 
  especially strong on the north side of north piers.

* ADDITIONAL DETAILS...Water temperatures in the lower 50s can 
  cause hypothermia in as little as a hour, be very careful if 
  you go in the water without a wet suit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
692 
WHUS43 KGRR 280209
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1009 PM EDT Fri May 27 2022

MIZ037-043-050-056-064-071-280600-
/O.CON.KGRR.BH.S.0001.000000T0000Z-220528T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1009 PM EDT Fri May 27 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT
SATURDAY...

* WHAT...Higher waves, strong currents, and hazardous swimming 
  conditions expected.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...Until 2 AM EDT Saturday.

* IMPACTS...Strong currents can pull swimmers into deeper water. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
501 
WHUS43 KGRR 280559
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
159 AM EDT Sat May 28 2022

MIZ037-043-050-056-064-071-280700-
/O.EXP.KGRR.BH.S.0001.000000T0000Z-220528T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
159 AM EDT Sat May 28 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 2 AM EDT EARLY THIS
MORNING...

$$

Kenyon

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at May 26, 2:35 PM EDT, 53 minutes earlier.

Area forecast discussion, May 26, 2:35 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
235 PM EDT Thu May 26 2022

LATEST UPDATE...
Discussion/Marine

.DISCUSSION...(This evening through next Thursday)
Issued at 235 PM EDT Thu May 26 2022

...Marginal Severe/Heavy Rain Threat thru the Evening...

ELongated surface low slowly advancing east-northeast along a
quasi-stationary front through Friday will bring rounds of
showers and thunderstorms. Deep moisture transport continues in
southerly flow ahead of the upper low and p-wats will continue to
be 1.50 inches or more, with heavy rainfall rates expected where
surface convergence combines with increased diurnal instability,
mostly across the southeast zones in the late afternoon/early
evening. MBE vectors less than 10 knots indicate some localized
flooding is possible. We will have to monitor that along with low
threat of severe, primarily cellular or bowing line segments with
shear profiles mostly unidirectional.

Wind profiles also show about 30 to 35 knots deep layer shear.
Model soundings continue to indicated limited CAPE, which is very
tall but also very "skinny". Any deeper updrafts are capable of
isolated wind damage, although most of the individual storms we
have seen so far this afternoon have not been persistent.

The cold front moves through on Friday with showers and
thunderstorms, again concentrated across the southeast zones as
low level convergence is greatest there during the time of max
diurnal instability. We will again have to watch for minor
flooding with heavy rain rates possible into the evening as the
front finally moves through.

...Weekend Mostly Dry with Rising Heights/Temperatures...

There could be warm advection showers developing Saturday night
into Sunday although coverage could be low given the dry moisture
profiles.

Overall, dry with a warming trend this weekend as a strong NE
pacific trough/upper low digs in over the Rockies, building an
upstream ridge/closed upper high downstream across the Midwest
with temperatures climbing by to the mid/upper 80s Monday and
Tuesday before the western CONUS trough moves east with a cold
front passage expected for Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 147 PM EDT Thu May 26 2022

Rain and thunderstorms moving up from the south into Lower
Michigan will bring areas of MVFR and isolated IFR conditions
this afternoon and evening, with the greatest chance across
southeast Lower Michigan.

Generally MVFR conditions overnight with IFR becoming widespread
by 12Z then a gradual improving trend from northwest to southeast
across Lower Michigan as a cold front moves through.

&&

.MARINE...
Issued at 235 PM EDT Thu May 26 2022

Winds and waves will increase again this evening and a Small
Craft Advisory will be in effect from late tonight into Friday
night. Conditions will improve on Saturday but south winds will
reach 25 knots on Sunday with waves building to 3 to 5 feet
continuing into Memorial Day.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...Ostuno
Hazardous weather outlook, May 26, 4:51 AM EDT, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
451 AM EDT Thu May 26 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-270900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
451 AM EDT Thu May 26 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There will be a chance of a few thunderstorms through the mid
evening hours tonight. The best chance of a few stronger to severe
storms will be from mid afternoon to early evening along and south
of I-96. The main threats with the storms will be some damaging
winds, large hail, and heavy downpours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a small chance of a few storms Saturday night. Severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ844>849-270900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
451 AM EDT Thu May 26 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will be hazardous to Small Craft today north of
South Haven. Some fog will reduce visibilities this morning.

Thunderstorms will be possible today. The threat of severe storms
over the lake is low. The main threats will be some wind gusts
over 35 knots, and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Winds and waves will increase on Friday, producing hazardous
conditions for Small Craft.

There is a small chance of a few storms Saturday night. Severe
weather is not expected at this time.

Winds and waves will create hazardous conditions out on the lake
on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:51 PM EDTSpecial Weather StatementGRRVan Buren39 min
May 25, 9:22 PM EDTSpecial Weather StatementGRRJackson53 min
May 26, 3:16 PM EDTSmall Craft AdvisoryGRR35 hr

Nearby

Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.